Niacin, in doses that range above the DRI but below that required for dyslipidemias, is unlikely to produce adverse effects. However, adverse effects of niacin are seen when this vitamin is used at pharmacological doses above 1 g/day in the treatment of dyslipidemia. Notable adverse effects include flushing because of vasodilation; dermatological effects including dry skin, pruritus and hyperkeratosis; gastrointestinal effects including peptic ulcer, stomach pain, nausea, and diarrhea; elevations in serum uric acid and glucose (in Type 2 diabetics); and rare hepatotoxic-ity.159-161 Traditionally, hepatotoxicity has been more associated with the sustained release as compared to the immediate release formulations; however, recent analysis of niacin-ER adverse events suggests the opposite may be true for this formulation.162
Of particular note is that niacinamide, even in high doses, is not effective in hyperlipdemias and only rarely produces the vascular, dermatological and hepatotoxicity associated with high doses of niacin. Even gastrointestinal upset is less common with niacinamide. For this reason, niacinamide would be the preferred form for vitamin supplementation, especially if taken in high doses.
Was this article helpful?